Heavy Rain, Bucks
- When
- April 13, 4:00 PM EST to April 14, 9:00 PM EST
- Where
- Bucks County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.337, -75.107 (the zone’s center; the record gives no point)
A slow moving low pressure at both the surface and aloft produced periods of rain across Eastern Pennsylvania from the morning of the 12th into the evening of the 13th. The heaviest bursts of rain fell during the afternoon and evening of the 12th and again around Noon EDT and the early evening of the 13th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving low pressure at both the surface and aloft produced periods of rain across Eastern Pennsylvania from the morning of the 12th into the evening of the 13th. The heaviest bursts of rain fell during the afternoon and evening of the 12th and again around Noon EDT and the early evening of the 13th. Thunderstorms exacerbated the heavy rain during the early evening of the 13th. In the one hour period ending at 844 p.m. EDT on the 13th, 0.73 inches of rain fell at the Philadelphia International Airport. This heavy rain led to flooding along the Pennypack Creek within the city. Two day storm totals averaged around 2.5 inches and caused poor drainage flooding and ponding of water during heavier precipitation bursts. Precipitation amounts were lighter elsewhere across Eastern Pennsylvania. Specific storm totals included 3.12 inches in Neshaminy Falls (Bucks County), 3.02 inches at the Northeast Philadelphia Airport, 2.63 inches in Southampton (Bucks County), 2.20 inches at the Franklin Institute within Philadelphia, 2.19 inches at the Philadelphia International Airport, 2.01 inches in Sellersville (Bucks County), 1.80 inches in Springfield Township (Delaware County) and Doylestown (Bucks County), 1.78 inches in Perkasie (Bucks County), 1.70 inches in Fricks (Bucks County), 1.61 inches in West Chester (Chester County) and 1.45 inches in Pottstown (Montgomery County). The low pressure system responsible for the heavy rain moved from Mississippi the morning of the 12th slowly northeast into Alabama during the evening of the 12th, extreme eastern Tennessee on the morning of the 13th, near Philadelphia early in the evening of the 13th and reached the Berkshires of Massachusetts just after midnight EDT on the 14th. The slow movement permitted this low pressure system to gather moisture from both the Gulf of Mexico and Atlantic Ocean and dropped it onto the Middle Atlantic States.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 13, 2:10 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 310 PM EDT TUE APR 13 2004 SHORTER TERM AND HYDRO - TNGT THRU WED NGT - WE WILL CONT WITH THE FFA THRU THIS EVE AS ONE SHOT OF HVYR RAIN IS MOVG THRU OUR NRN CWA AND THERE IS ANOTHER LAST SHOT ACRS NC/VA TO ALSO FEED THRU. GIVEN THE CONVECTIVE NATURE OF THIS EVENT TDY LCL AMTS AND RATES OF 1/2 INCH TO INCH AN HR WILL CAUSE PBLMS AS SOME HEADWATER GUID ON OUR FLASHIER STREAMS HAVE DROPPED TO LT ONE INCH PER HR. SERN CSTL NJ AND SUSSEX CTY DE HAVE HAD THEIR SHARE OF HVYR RAIN AS EVENT TOTALS HAVE COME CLOSE TO 4. WE WILL CONT TO FAVOR THE ETA WI 24 HRS AS IT HAS BEEN HANDLING THIS SYS THE BEST AND THEN MOVE TWD A GFS/ETA SOLN BEYOND THAT AS THE ETA RMNS THE SLOEST MDL TO KICK OFSHR THE CLSD LOW. ITS DP/DT TREND HAS BEEN FASTER OVER THE LAST FOUR MDL RUNS REASONING FOR GOING FOR COMP. THUS AFTER SOME REALLY DUCKY WX SINCE SUN WE SHLD SEE IPVMNT FROM THU ONWD. SFC WRMFNT HAS JUST MOVED INTO SUSSEX DE AND EXTRM SERN NJ TEMP/WIND FCSTS ARE GOING TO BE A BEAR DURG THE FIRST HALF OF THIS EVE AS WE EXPECT THE WRMFNT TO STRUGGLE ESP WITH MORE SHRA/TSRA ON THE WAY. MAY BE MORE OF A MIXING OUT TO QUOTE BY PARTNER IN CRIME THAN ACTUAL MOVEMENT OF THE WRMFNT. MDLS AGN ARE IN UNISON AT ENDING THE HVY RAIN THREAT DURG THIS EVE. BY THEN THE LLVL WAA CEASES S OF THE MASON/DIXON LINE AS DOES THE CONTD MERIDIONAL ISENTROPIC LIFT. INSTAB ALF WHICH CAN MAINTAIN THUNDER THRU THIS EVE SHIFTS TO NEW ENG OVRNGT. SVR THREAT RMNS QUITE LOW FOR MOST OF OUR CWA. SB CAPES HAVE REACHED 2500J ACRS NERN NC...BUT THE PCPN AND CLOUD SHIELD HAS OUTRACED THE INSTAB...SO MORE HVY RAIN...BUT PBLY NO LARGE HAIL OR STGR WINDS EXPECTED. GFS MOS IS ABT WI 3F OF MOST PLACES AT 18Z AND WILL BE FOLLOWED FOR OVRNGT MINS. CONFID IS NOT HIGH. MDLS HAVE TRENDED FTHR S WITH THE CLSD LOW FROM YDA BUT HAVE KEPT A SIM TREND WITH RESPECT TO SPEED. IT IS INTERESTING THAT THE ETA AND GFS HAVE OPPOSITE ENDS OF OUR CWA AS BEING MOST UNSTABLE. THE GFS SEEMS A BIT MORE LOGICAL SINCE IT IS COINCIDING CLSR TO THE CLSD LOW. THERE IS A DECENT SET-UP ALF WITH CWA STILL IN ENTR RNG OF H2.5 JET...BUT FCSTD CAPES APPEAR MEAGER AND THE MDLS ALL TRY TO DVLP SOME CAPPING ARND 600 MB. BEST CAPES ARE ACTUALLY FCSTD TO OCR TUE NGT. NEVERTHELESS THERE IS ENUF FCSTD INSTAB IF THIS CAP IS NOT TRUE AND WBZ IS PRETTY LOW AND WE WLL INCLD THE PSBLTY OF SMALL HAIL. COORD AND AGREE WITH SPC ASSESSMENT OF DROPPING OUR CWA OUT OF SLGT RISK AS TREMENDOUS SUPPORT FOR SVR WX THAT WAS IN NC WILL BE WELL E OF US BY 12Z AND FCST CAPES AND LWRG SHEAR VALUES WOULD NOT SUPPORT LARGE HAIL. IF THIS WAS JUNE..... WE PREFER TO GO WITH THE WRMR ETA/NGM MOS MAX TEMPS FOR TMRW ASSUMING THERE WILL BE SOME BREAKS FROM THE DRY SLOT AND WINDS ARE NOT EXPECTED TO BE DEEPLY ONSHR. RESIDUAL MSTR AND ACTUALLY SOME OF THE BEST PVA WITH THE CLSD LOW WILL BE MOVG THRU THE RGN ON WED NGT. BTWN THE CLDS AND SLGTLY SLOR ETA SOLN...WE PREFER TO GO SLGTLY ABV THE COLDER OF THE MOS GUID SETS. LONGER TERM - THU THRU TUE - EVEN TAKING THE ETA SOLN VERBATIM...WE WOULDN/T NEED TO CARRY CHC POPS FOR THU. CONDS SKYWISE ALSO S/B IPVG AS DAY BEGINS. THEN RDGG DVLPS ON THE E CST AND PROGRESSIVELY WARMER DAYS ARE ON TAP. THERE ARE MED RNGL MDL DIFS WITH A BACKDOOR SAT NGT. THE GFS/ECMWF/NOGAPS STALL IT TO OUR N WITH THE CAN SEF AND UKMET PASG IT SWD. PLEASE TAKE THAT INTO CONSIDERATION THAT WE ARE GOING WITH THE FRMR CLUSTER AND OUR MAX TEMPS SUN/MON MAY BE TOO WARM IF THE LATTER ARE CORRECT. MAYBE THAT/S PART OF THE REASON BESIDE A CLIMO INFLUENCE THAT THE GFS MOS LOOK TOO COOL GIVEN ITS FCSTD H8 TEMPS. THERE IS MORE MODEL CONSENSUS WITH RESPECT TO THE CFP EXPECTED MON NGT AND WE WILL CARRY EITHER AND/OR LATE DAY OR OVRNGT CHC POPS. BUT UNLIKE SOME PAST SITUS...WE ARE NOT EXPECTING A RETURN OF ANY CLSD LOW SYS OVR THE ERN U.S. THRU NEXT WORK WEEK. MARINE: WE WILL CONT SCA ALG THE LWR DE AND THE CST AS SOME OF THE STRONGER WINDS ARE MIXING DOWN AND THE HIGH SEAS ALSO SUPPORT THE CONTINUATION. .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH INTO THIS EVENING PAZ054/055/060>062/067>071. NJ...FLOOD WATCH INTO THIS EVENING NJZ001/007>010/012/013/015>019. DE...FLOOD WATCH INTO THIS EVENING DEZ001. MD...FLOOD WATCH INTO THIS EVENING MDZ008. MARINE/OCEAN...SCA. MARINE/DEL BAY...SCA LOWER DELAWARE BAY. TFG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 414 AM EDT TUE APR 13 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-131200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 414 AM EDT TUE APR 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH CONTINUES INTO THIS EVENING FOR EASTERN PENNSYLVANIA...CENTRAL AND NORTHERN NEW JERSEY...NORTHERN DELAWARE AND CECIL COUNTY MARYLAND. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MAINLY THIS AFTERNOON AND HEAVY RAIN ASSOCIATED WITH THEM COMBINED WITH LAST NIGHTS RAIN COULD ALLOW SMALL STREAMS OR POOR DRAINAGE AREAS TO SEE FLOODING. SOME THUNDERSTORMS COULD HAVE GUSTY WINDS TO 40 MPH. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON. SOME THUNDERSTORMS COULD HAVE HAIL AND STRONG GUSTY WINDS. SEVERE WEATHER IS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY BUT MAY BE NEEDED WEDNESDAY. STAUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 PM EDT TUE APR 13 2004 DEZ002>004-NJZ016>019-021>025-027-140000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-CUMBERLAND NJ-DELAWARE BEACHES DE-GLOUCESTER NJ- INLAND SUSSEX DE-KENT DE-NORTHWESTERN BURLINGTON NJ-SALEM NJ- SOUTHEASTERN BURLINGTON NJ- 445 PM EDT TUE APR 13 2004 ...MORE HEAVY RAIN ON THE WAY... A LARGE AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN HAS MOVED INTO KENT AND SUSSEX COUNTIES IN DELAWARE AND WILL BE CROSSING THE BAY INTO NEW JERSEY BETWEEN 5 PM AND 6 PM AND ARRIVE IN CENTRAL NEW JERSEY BY 7 PM. RAINFALL RATES IN THIS CLUSTER WILL AVERAGE UP TO HALF AN INCH PER HOUR AND WILL CAUSE ADDITIONAL PONDING OF WATER IN POOR DRAINAGE AREAS AS WELL AS ROADWAY FLOODING. HIGH TIDES ARE OCCURRING ALONG THE COASTAL REGIONS AND THIS WILL SLOW THE DISCHARGE OF WATER FROM ROADWAYS. STORM TOTALS ACROSS THE AREA HAVE AVERAGED BETWEEN 1.5 AND 4.0 INCHES AND ON AVERAGE AN ADDITIONAL INCH TO INCH AND A HALF IS LIKELY BETWEEN 5 PM AND 10 PM. MOTORISTS ARE ADVISED TO PROCEED CAUTIOUSLY THROUGH THE EVENING COMMUTE AS IT IS ALREADY DIFFICULT IN DELAWARE AND WILL BECOME DIFFICULT ACROSS SOUTHERN NEW JERSEY. POOR DRAINAGE FLOODING WAS REPORTED AROUND PEMBERTON IN BURLINGTON COUNTY EARLIER TODAY AND ANY ADDITIONAL HEAVY RAIN WILL CAUSE MORE POOR DRAINAGE FLOODING. IF RIVER FLOODING APPEARS EXPECTED OR IMMINENT...THE NATIONAL WEATHER SERVICE WILL ISSUE FLOOD WARNINGS FOR SPECIFIC STREAMS OR RIVERS. GIGI/GORSE
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393116, 5393117, 5393118.